Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 43, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 3, 1998, 2:21 PM EDT for Botetourt County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 3, 1998, 2:21 PM EDT (18:21 UTC)
- Expired
- May 3, 1998, 3:05 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Botetourt County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
108 WUUS01 KRNK 031822 RRA SVRRNK VAC023-031905- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 221 PM EDT SUN MAY 3 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA. * UNTIL 305 PM EDT. * AT 220 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES NORTH NORTHEAST OF ROANOKE OR 5 MILES WEST SOUTHWEST OF SPRINGWOOD MOVING EAST NORTHEAST AT 30 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... SPRINGWOOD AROUND 225 PM EDT.. ARCADIA AROUND 235 PM EDT.. << CALL TO ACTION >> DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS .END/SN/RG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:15 PM EDT, 6 minutes earlier.
Area forecast discussion, May 3, 2:15 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 215 PM EDT SUN MAY 3 1998 DISC... TSTMS GOING GREAT GUNS. FIRING CONVECTION BEING SLIGHTLY OVERRUN BY PCPN WHICH WAS ADVANCING AHD OF THE WEAK SFC TROF. HOWEVER...IT/S BEEN INTERESTING TO WATCH ON THE VSBL PICS/RADAR AS TROC PCPN BCMS LESS ORGANIZED AND THE TSTMS START TO GO. CD JUST BE MATTER OF TROF STUFF OUTRUNNING IT/S SUPPORT. ACTIVE AND UNSETTLED 24+ (OR LONGER??) HRS IN STORE FOR THE CWA. ACTUAL FACTUAL COLD FNT WL PRESS EWD. TEMPS ACRS ERN TN APR TO HAVE RECOVERED SOMEWHAT IN THE WAKE OF THE MORGS PCPN. LOTS OF CU HAS DVLPD AS COLD POOL ALF MOVES SLOLY E...AND TSTMS FIRING NOW AS WELL. THERE MAY BE TWO ROUNDS OF ACTION WHO-EEEE LTR PDS SHD CONTINUE TO BE RATHER UNSETTLED AND WET. PREFER THE NGM HANDLING OF THE DVLPMNT OF THIS SITN. MSTR WL WRAP BACK ARND THE LOW TNT AS WHOLE SYSTEM MVS SLOWLY E. IN COMBO W/ THAT MSTR... NICE S/WV TO PASS OVHD TNT. CHC POPS FINE FOR THE AREA...AND WD CONT MNTN OF TSTM. AGREE W/ AKQ/S ASSESSMENT OF TMRW H85/H5 LAPSE RATES WL STILL BE VRY FVRBL... XPCTING MORE HAIL PRODUCING TSTMS. WHEN WILL THE MADNESS END?? WHEN WILL MY BACKYARD GET MOWED?? AT ANY RATE... MORE POPS TMRW. UPR LVL DVRGC LATE IN THE DAY SHD HELP THINGS ALONG AND JUSTIFY LIKELY POPS FOR THE DAY...AND CHC POPS THRU THE EVE...SPCLY E OF THE MNTNS. AS UPR LOW BEGINS TO PULL OUT... THINGS SHD START TO GRADUALLY IMPROVE. MIGHT STL BE UNSTBLE ENUF FOR A FEW FOR A FEW TSTMS...CAN SEE LOW CHC POPS BEING FINE. DESROSIERS
In the hours before
Special weather statement, May 3, 11:35 AM EDT, 2 hours 46 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-021200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1135 AM EDT SUN MAY 3 1998 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON ACROSS SOUTHEAST WEST VIRGINIA... SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE. A POOL OF COLD AIR ALOFT WILL MAKE CONDITIONS FAVORABLE FOR SOME OF THE THUNDERSTORMS TO PRODUCE LARGE HAIL. THUNDERSTORMS WHICH PRODUCE HAIL GREATER THAN THREE QUARTERS OF AN INCH /0.75/ IN DIAMETER ARE CONSIDERED SEVERE. THE BEST CHANCES FOR SEVERE WEATHER ARE ALONG AND EAST OF THE BLUE RIDGE WHERE WARMER TEMPERATURES WILL CREATE A MORE UNSTABLE ATMOSPHERE. ALTHOUGH LARGE HAIL IS CONSIDERED TO BE THE LARGEST THREAT... DAMAGING WINDS ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. REMAIN ALERT TO CHANGING WEATHER CONDITIONS THIS AFTERNOON. IF SEVERE WEATHER THREATENS YOU...MOVE TO A PLACE OF SAFETY IMMEDIATELY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS OR POSSIBLE WARNINGS. DESROSIERS
Special weather statement, May 3, 11:35 AM EDT, 2 hours 46 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-021200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1135 AM EDT SUN MAY 3 1998 ...THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND EVENING... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THIS AFTERNOON ACROSS SOUTHEAST WEST VIRGINIA... SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME SEVERE. A POOL OF COLD AIR ALOFT WILL MAKE CONDITIONS FAVORABLE FOR SOME OF THE THUNDERSTORMS TO PRODUCE LARGE HAIL. THUNDERSTORMS WHICH PRODUCE HAIL GREATER THAN THREE QUARTERS OF AN INCH /0.75/ IN DIAMETER ARE CONSIDERED SEVERE. THE BEST CHANCES FOR SEVERE WEATHER ARE ALONG AND EAST OF THE BLUE RIDGE WHERE WARMER TEMPERATURES WILL CREATE A MORE UNSTABLE ATMOSPHERE. ALTHOUGH LARGE HAIL IS CONSIDERED TO BE THE LARGEST THREAT... DAMAGING WINDS ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. REMAIN ALERT TO CHANGING WEATHER CONDITIONS THIS AFTERNOON. IF SEVERE WEATHER THREATENS YOU...MOVE TO A PLACE OF SAFETY IMMEDIATELY. STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST FORECASTS OR POSSIBLE WARNINGS. DESROSIERS
Local storm report, May 3, 2:10 PM EDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT SUN MAY 3 1998
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
122 PM CHRISTIANSBURG VA 0.75 INCH HAIL
05/03/98 MONTGOMERY
NOGUEIRAThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 1:19 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 66 min |
| May 3, 6:26 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.